Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Lincoln, IL

June 20, 20184 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 20, 2018, 8:41 PM CDT for 4 counties in Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 8:41 PM CDT (01:41 UTC)
Expired
Jun 21, 2018, 2:45 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS53 KILX 210141
FFWILX
ILC057-143-179-203-210745-
/O.NEW.KILX.FF.W.0015.180621T0141Z-180621T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
841 PM CDT WED JUN 20 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Woodford County in central Illinois...
  Northeastern Fulton County in west central Illinois...
  North central Tazewell County in central Illinois...
  Peoria County in central Illinois...

* Until 245 AM CDT Thursday

* At 841 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Peoria, Pekin, East Peoria, Morton, Washington, Bartonville,
  Chillicothe, Creve Coeur, West Peoria, Germantown Hills, Marquette
  Heights, Elmwood, Bellevue, Princeville, Rome, Dunlap, Hanna City,
  Trivoli, Brimfield and Spring Bay.

This includes the following highways...
 Interstate 155 near mile marker 31.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 70 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4095 8945 4094 8945 4092 8947 4092 8941
      4059 8942 4063 9000 4096 8993

$$

Smith
2 follow-up statements
062 
WGUS73 KILX 210401
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1101 PM CDT WED JUN 20 2018

ILC057-143-179-203-210745-
/O.CON.KILX.FF.W.0015.000000T0000Z-180621T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford-Fulton-Tazewell-Peoria-
1101 PM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
WEST CENTRAL WOODFORD...NORTHEASTERN FULTON...NORTH CENTRAL TAZEWELL
AND CENTRAL PEORIA COUNTIES...

At 1056 PM CDT, Doppler radar indicates the heavy rain threat has 
ended, however, the threat for flash flooding in the area has not.
Rainfall estimates of between 2 to 3 inches fell earlier this 
evening across the warned area. This caused some significant 
flooding across the Peoria metropolitan area. Calls to law 
enforcement officials indicates the water was starting to slowly 
recede in a few locations late this evening. 

Some locations that may experience flooding include...
Peoria, Pekin, East Peoria, Bartonville, Creve Coeur, West Peoria,
Marquette Heights, Elmwood, Bellevue, Hanna City, Trivoli, Spring
Bay, Bay View Gardens, Kickapoo, Peoria Heights, North Pekin,
Norwood, Smithville, Mossville and Peoria International Airport.

This includes the following highways...
 Interstate 474 between mile markers 0 and 11.
 Interstate 74 between mile markers 79 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4085 8949 4061 8959 4063 9000 4078 8996

$$

Smith
135 
WGUS73 KILX 210747
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
247 AM CDT THU JUN 21 2018

ILC057-143-179-203-210757-
/O.EXP.KILX.FF.W.0015.000000T0000Z-180621T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford-Fulton-Tazewell-Peoria-
247 AM CDT THU JUN 21 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL WOODFORD...NORTHEASTERN
FULTON...NORTH CENTRAL TAZEWELL AND CENTRAL PEORIA COUNTIES HAS
EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4085 8949 4061 8959 4063 9000 4078 8996

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:09 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 20, 6:09 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
609 PM CDT Wed Jun 20 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 300 PM CDT Wed Jun 20 2018

Surface low in western IA triggering convection from eastern IA
into eastern MO this afternoon in very unstable airmass. Satellite
imagery depicts difluent flow over mid MS river valley ahead of
the NE upper lowOld boundary from OH valley waves back over IL
into the IA region and providing focus for major convection in IA.
Best instability and flow aloft to rotate over east IA into
northern IL. Trailing convergence boundary into MO will slowly
rotate around low and push into western IL later this evening.
Scattered storms to move into CWA, with NAM prod about the best on
timing, but still might be a bit fast. Most of convection to
affect northwest 1/2 of CWA, but secondary area of pcpn to also
develop overnight over MO and move northeast into the central and
eastern part of area.

By Thurs, low center closed off and wobbles to the southeast into
northern MO. This will be enough with unstable airmass to again
trigger afternoon scattered convection over area ahead of low.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 300 PM CDT Wed Jun 20 2018

Low center to continue to wobble to the east, slowly moving over
IL on Thurs night and Fri. this will again be enough tto trigger
scattered instability storms in moist air over area.

Low exits area by Sat, bringing a break in the chance of pcpn.
Another, weaker system moves through on Sunday and will bring a
chance for storms with its passage.

Dry conditions will be the rule early in the week, before another
system affects the area on Tues night and Wed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Jun 20 2018

VFR conditions are expected (outside any thunderstorms) through
this evening with another trend towards MVFR and IFR cigs after
midnight. A line of showers and thunderstorms continues to push
north-northeast along extreme western Illinois early this evening.
Based on the movement of the complex of storms, it appears our
western TAF sites (KPIA and KSPI) will see the activity move
in after 01z with additional development further to the east after
04z. Due to the recent rains and the expected rainfall tonight,
along with the light wind flow, some fog and low cigs will develop
after 05z. Surface winds will once again be on the light side
tonight, becoming easterly at PIA and BMI and 8 to 13 kts with
more of a southeasterly flow expected at SPI, DEC and CMI.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Smith
Hazardous weather outlook, Jun 20, 3:32 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
332 PM CDT Wed Jun 20 2018

ILZ027>031-036>038-040>043-047>053-211100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
332 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will become more numerous across the area this
evening as a slow-moving low pressure system approaches from the
west. While widespread severe weather is not expected, a few of
the stronger cells will be capable of gusty 40-50 mph winds and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms chances will continue Thursday and Friday. A few of
the storms could produce damaging wind gusts Thursday afternoon
and evening. In addition, locally heavy rainfall will be likely
both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

ILZ044>046-054>057-061>063-066>068-071>073-211100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
332 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible through this
evening...with thunderstorms becoming more numerous after
midnight. Severe weather is not expected: however, some of the
cells will be capable of producing locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms chances will continue Thursday and Friday. A few of
the storms could produce damaging wind gusts Thursday afternoon
and evening. In addition, locally heavy rainfall will be likely
both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Barnes

In the hours before

Special weather statement, Jun 20, 6:34 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
634 PM CDT WED JUN 20 2018

ILZ027>029-210015-
Peoria-Knox-Stark-
634 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR STARK...EASTERN KNOX AND
NORTHWESTERN PEORIA COUNTIES UNTIL 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jersey, or 15 miles south of Kewanee, moving northeast at 55
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Peoria, Elmwood, Princeville, Wyoming, Dunlap, Toulon, Osceola,
Brimfield, Bradford, Yates City, Williamsfield, Elmira, West Jersey,
La Fayette, Castleton, Laura, Elmore, Kickapoo, Norwood and Duncan.

This includes the following highways...
 Interstate 474 between mile markers 0 and 2.
 Interstate 74 between mile markers 64 and 88.

LAT...LON 4071 8964 4071 9007 4115 9007 4115 8987
      4123 8986 4124 8969 4124 8964
TIME...MOT...LOC 2333Z 232DEG 49KT 4101 8994

SB
Special weather statement, Jun 20, 6:38 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
638 PM CDT WED JUN 20 2018

ILZ027-029-036-210030-
Peoria-Knox-Fulton-
638 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR FULTON AND SOUTHWESTERN PEORIA
COUNTIES UNTIL 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Adair. Movement was east
at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Canton, Havana, Lewistown, Farmington, Cuba, Hanna City, Astoria,
Glasford, Trivoli, Vermont, St. David, Fairview, Ipava, Norwood,
Table Grove, Dunfermline, Bernadotte, Smithfield, Bryant and Norris.

LAT...LON 4054 9044 4072 9005 4071 8970 4054 8981
      4050 8989 4047 8989 4044 8991 4039 8999
      4037 9004 4029 9007 4022 9013 4022 9016
      4018 9020 4019 9045
TIME...MOT...LOC 2338Z 255DEG 25KT 4060 9013 4041 9042

Goetsch
Special weather statement, Jun 20, 7:26 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
726 PM CDT WED JUN 20 2018

ILZ049-050-210115-
Scott-Morgan-
726 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN MORGAN COUNTIES
UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Winchester, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winchester, Meredosia, Bluffs, Chapin, Manchester, Alsey, Naples,
Exeter, Concord, Glasgow, Florence, Riggston, Merritt and Oxville.

This includes Interstate 72 between mile markers 43 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3983 9057 3988 9058 3988 9044 3987 9037
      3967 9037 3967 9034 3964 9034 3963 9030
      3952 9030 3952 9058 3958 9058 3970 9065
TIME...MOT...LOC 0025Z 227DEG 28KT 3956 9061

SB
Special weather statement, Jun 20, 7:57 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
757 PM CDT WED JUN 20 2018

ILZ041-047-050-210145-
Mason-Morgan-Cass-
757 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CASS AND MORGAN COUNTIES UNTIL
845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Virginia, Alexander, Ashland, Waverly, Bluff Springs,
Franklin, Murrayville, Chandlerville, Woodson, Chapin, Arenzville,
Literberry, South Jacksonville, Philadelphia, Concord, Lynnville,
Newmansville, Prentice and Sinclair.

This includes Interstate 72 between mile markers 59 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 9027 4007 9015 4006 9013 4008 9012
      4008 9008 4010 9006 4011 9000 3972 8999
      3957 8993 3952 8993 3952 9030 3963 9030
      3964 9034 3967 9035 3975 9037 3976 9039
      3992 9045
TIME...MOT...LOC 0057Z 210DEG 28KT 3974 9032

SB
Local storm report, Jun 20, 8:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            ROSSVILLE               40.38N 87.67W
06/20/2018                   VERMILION          IL   EMERGENCY MNGR

            SOME STREETS FLOODED THROUGHOUT TOWN.

&&

SBAKER
Local storm report, Jun 20, 8:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
836 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
06/20/2018  M2.96 INCH       PEORIA             IL   TRAINED SPOTTER

            IN LESS THAN AN HOUR.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:16 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
Jun 20, 7:26 PM CDTSpecial Weather StatementILXScott49 min
Jun 20, 7:36 PM CDTSevere Thunderstorm WarningILXMorgan, Scott24 min
Jun 20, 7:57 PM CDTSpecial Weather StatementILXCass, Morgan48 min
Jun 20, 8:10 PM CDTAreal Flood AdvisoryILXPeoria, Tazewell3 hr
Jun 20, 8:28 PM CDTAreal Flood AdvisoryILXVermilion3 hr
Jun 21, 12:04 PM CDTSpecial Weather StatementILXLogan41 min
Jun 21, 12:14 PM CDTSpecial Weather StatementILXFulton, Knox, Marshall, Mason, Peoria, Stark and 2 more4 hr
Jun 21, 12:35 PM CDTTornado WarningILXKnox25 min
Jun 21, 1:00 PM CDTTornado Warning Tornado observedILXFulton, Knox, Peoria30 min
Jun 21, 2:50 PM CDTSpecial Weather StatementILXLogan40 min
Jun 21, 4:10 PM CDTFlash Flood WarningILXMarshall, Tazewell, Woodford11 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.